Thunderstorm Wind, Phillips
- When
- August 10, 3:05 PM MST
- Where
- Phillips County, 16 mi N of Dodson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.633, -108.233
5 thunderstorm wind, 3 hail, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 10, 1:20 PM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 220 PM MDT WED AUG 10 2005 .SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH FRIDAY... UPPER LEVEL PATTERN WITH FLOW COMING GENERALLY OUT OF THE NORTH WILL REMAIN OVER AREA FOR NEXT COUPLE OF DAYS..AND BEYOND. MEANWHILE SURFACE PATTERN WILL CHANGE SLIGHTLY AS A COOL HIGH PRESSURE BUILDS INTO THE AREA ON THURSDAY EVENING INTO FRIDAY. HOWEVER...UPPER LEVEL PATTERN WILL CONTINUE TO GIVE US UNSTABLE WEATHER THROUGHOUT THE SHORT TERM. TONIGHT...GENERAL ZONAL FLOW WITH NORTHERLY FLOW JUST TO THE WEST. THIS PATTERN WILL PUSH SHOWERS AND THUNDERSTORMS THAT DEVELOP IN CENTRAL MONTANA INTO OUR AREA. THE MOST UNSTABLE AIR...IN NORTHEAST MONTANA...IS SOUTH OF THE MISSOURI RIVER. THUS THUNDERSTORMS MAY DEVELOP SOUTH OF RIVER TONIGHT IN ADDITION TO MOVING INTO THE AREA. THURSDAY...STATIONARY FRONT STILL STALLED OVER MONTANA...HOWEVER... A HIGH BEGINS TO PUSH INTO THE REGION ON THURSDAY EVENING AND PUSHES THE STATIONARY FRONT TO SOUTH AND EAST. HOWEVER...UPPER LEVEL PATTERN IS FROM THE NORTHWEST AND ATMOSPHERE REMAINS UNSTABLE. THUS...POPS REMAIN THROUGH THURSDAY AND THURSDAY NIGHT. FRIDAY...SURFACE HIGH PRESSURE BUILDS INTO AREA...HOWEVER... NORTHWEST FLOW ALOFT REMAINS. TEMPERATURES ON FRIDAY WILL BE COOLER...ESPECIALLY IF CLOUDS REMAIN. TLSJR .LONG TERM...FRIDAY NIGHT THROUGH THURSDAY... A COOLER THAN NORMAL WEATHER PATTERN EXPECTED ACROSS THE AREA INTO NEXT WEEK. A LARGE REX BLOCK IS EVIDENT ON WATER VAPOR EXTENDING FROM THE NORTH SLOPE OF ALASKA DOWN TO A CLOSED LOW AROUND 45N 150W. THE REX BLOCK IS EXPECTED TO REMAIN NEARLY STATIONARY BETWEEN NOW AND THE START OF THE EXTENDED PERIOD...WITH NORTHWEST FLOW AROUND THE UPPER RIDGE IN ALASKA AND THE HUDSON BAY LOW. AS TIME GOES ON THE REX BLOCK IS EXPECTED TO REFORM AS A NEW LOW DROPS IN FROM SIBERIA. THIS WILL KICK OUT THE CLOSED LOW THAT IS CURRENTLY SPINNING AROUND SOUTH OF ALASKA INTO THE PACIFIC NORTHWEST. THE PATTERN WILL KEEP NORTHEAST MONTANA IN A COOL NORTHWEST FLOW ALOFT THROUGH THE WEEKEND. AS THE LOW BEGINS TO PUSH EAST OUR UPPER FLOW FLATTENS AND EVENTUALLY MAY TURN SOUTHWEST BY THE MIDDLE PART OF NEXT WEEK. OVERALL CHANGES TO THE ONGOING FORECAST WERE FEW...AND PRIMARILY TO ADDRESS PROPOSED CHANGES BY SURROUNDING OFFICES. FRI NIGHT & SATURDAY...MODELS ARE NOW DRIER DURING THIS TIME PERIOD THAN 24 HOURS...BUT NOT CONVINCED JUST YET THAT GIVEN THE UPPER PATTERN THAT DRIER IS THE BEST WAY TO GO. THERE IS STILL SOME TROUGHINESS AND CYCLONIC FLOW ACROSS THE AREA...AND ALTHOUGH THE MODELS ARE DRIER...THIS IS THE TYPE OF WEATHER PATTERN WHERE SOME ILL DEFINED SHORTWAVE THAT THE MODELS HAVE YET TO PICK UP ON IN THE FLOW COULD PRODUCE A FEW SHOWERS. POSSIBLE SOLUTIONS RANGE FROM SUNSHINE AND A FEW FAIR CUMULUS TO A MORE WIDESPREAD CU/STATUS DECK WITH A FEW SHOWERS. FOR NOW WILL NOT MAKE ANY CHANGES TO THE ONGOING FORECAST THAT HAS A SLIGHT CHANCE OF SHOWERS. IF THE DRIER SOLUTIONS STILL LOOK THE WAY TO GO LATER SHIFTS MAY NEED TO CONSIDER PULLING OUT THE POPS DURING THIS TIME PERIOD. TEMPERATURES WILL BE QUITE COOL...BUT JUST HOW COOL WILL BE QUITE DEPENDENT ON THE AMOUNT OF SUNSHINE. SHOULD THE SKY CLEAR OUT FRIDAY NIGHT IT COULD TURN DOWNRIGHT COLD WITH LOWS IN THE 30S UP NORTH. SAT NIGHT & SUNDAY...AGAIN NO SIGNIFICANT CHANGES ARE PLANNED TO THE ONGOING FORECAST WHICH COVERS THE PATTERN WELL. NORTHWEST FLOW ALOFT WILL PERSIST AROUND A LOW IN NORTHERN CANADA AND THE UPPER RIDGE ACROSS ALASKA ASSOCIATED WITH THE PACIFIC REX BLOCK. MODELS CONTINUE TO LOOK DRIER DURING THIS TIME...AND IN COORDINATION WITH SURROUNDINGS OFFICES HAVE LOWERED THE POPS A BIT ACROSS OUR SOUTHERN ZONES SATURDAY NIGHT. STILL LOOKS LIKE THERE IS ENOUGH POTENTIAL FOR SOME SHORTWAVE ENERGY AND MOISTURE ACROSS THE NORTH TO WARRANT KEEPING SOME LOW POPS ACROSS THE HI-LINE. NO CHANGES WERE MADE TO THE POP GRIDS ON SUNDAY. TEMPERATURES WILL CONTINUE TO BE COOL... AND ON THE ORDER OF 10 TO 15 DEGREES BELOW NORMAL. SUN NIGHT & MONDAY...MODELS IN REASONABLY GOOD AGREEMENT THIS THE UPPER FLOW PATTERN BEGINS TO RELAX AND BECOME MORE ZONAL AS AN UPPER TROUGH PROGGED TO BE NEAR THE ALEUTIANS BEGINS TO KICK OUT THE UPPER TROUGH IN THE NORTHEAST PACIFIC TOWARD THE PACIFIC NORTHWEST COAST. MODELS DIFFER SOME ON THE TIMING OF THE INCOMING TROUGH...BUT DO AGREE THAT IT WILL BE ON THE MOVE. THE THREAT OF SHOWERS SHOULD DIMINISH WITH THE BACKING UPPER FLOW. HEIGHTS AND THICKNESS VALUES STILL REMAIN BELOW AVERAGE...SO ALTHOUGH TEMPERATURES SHOULD MODERATE A BIT THEY WILL REMAIN BELOW AVERAGE. TUESDAY THROUGH THURSDAY...THE UPPER TROUGH IS EXPECTED TO MAKE INROADS INTO THE PACIFIC NORTHWEST BY TUESDAY NIGHT OR WEDNESDAY SHOULD WOULD CAUSE OUR UPPER FLOW TO BACK MORE INTO THE SOUTHWEST. THIS WOULD OPEN THE DOOR TO POSSIBLE CONVECTION BY LATER WEDNESDAY OR WEDNESDAY NIGHT. FOR NOW HAVE ADDED IN SOME POPS FOR WEDNESDAY NIGHT IN COORDINATION WITH SURROUNDING OFFICES. I LEFT THE GHOST PERIODS OF THURSDAY THROUGH THURSDAY NIGHT DRY FOR NOW...BUT LATER SHIFTS MAY NEED TO CONSIDER INTRODUCING SOME ADDITIONAL POPS IF LATER RUNS CONTINUE TO SHOW THE UPPER TROUGH WORKING ACROSS THE AREA DURING THIS TIME. TEMPERATURES SHOULD CONTINUE TO MODERATE SOME FOR TUESDAY INTO WEDNESDAY...PERHAPS COMING CLOSE TO SEASONABLE LEVELS BY THE MIDDLE OF THE WEEK. TEMPERATURES SHOULD THEN TREND DOWN AGAIN BY THURSDAY SHOULD THE UPPER TROUGH WORK THROUGH THE AREA. CB && .AVIATION...SCATTERED CONVECTION EXPECTED TONIGHT...WHICH SHOULD BECOME LESS NUMEROUS AFTER 06Z. OUTSIDE OF ANY THUNDERSTORMS VFR CONDITIONS ARE EXPECTED. THE CEILING AND VISIBILITY MAY BRIEFLY LOWER TO MVRF IN ANY HEAVIER CONVECTION THIS EVENING. SHOULD A MORE CONCENTRATED AREA OF CONVECTION FORM THIS EVENING...IT IS POSSIBLE THAT CEILINGS MAY LOWER TO IFR FOR A TIME LATE TONIGHT INTO EARLY THURSDAY MORNING...BUT AT THIS TIME ODDS ARE AGAINST ANY WIDESPREAD CONVECTION. CB && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 626 AM MDT WED AUG 10 2005 MTZ021-111200- PETROLEUM- 626 AM MDT WED AUG 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
229 PM MDT WED AUG 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND GST 10 SE EDWARDS 47.03N 107.21W
08/10/2005 60 MPH GARFIELD MT TRAINED SPOTTER
THE WIND TORE SOME SIDING OFF OF A HOUSE
0200 AM TSTM WND DMG 15 SSE EDWARDS 46.94N 107.21W
08/10/2005 GARFIELD MT PUBLIC
THE WIND BLEW OVER SEVERAL AUGERS
0155 AM HAIL 10 SSE EDWARDS 47.01N 107.25W
08/10/2005 1.75 INCH GARFIELD MT PUBLIC
&&
BOGELThe Glasgow radar (KGGW), 128 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
5 thunderstorm wind, 3 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470929, 5470930, 5470931, 5470932, 5470933, 5470935, 5470936, 5470934, 5470937.